MAUDE Adverse Event Report: OLYMPUS MEDICAL SYSTEMS CORP. THUNDERBEAT OPEN EXTENDED JAW; ULTRASONIC SURGICAL DEVICE

OLYMPUS MEDICAL SYSTEMS CORP. THUNDERBEAT OPEN EXTENDED JAW; ULTRASONIC SURGICAL DEVICE
Model Number TB-0920OE
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/17/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The subject device was not returned to olympus medical systems corp.(omsc) for evaluation.Therefore, the exact cause of the reported event could not be conclusively determined.Since the serial number is unknown, the device history record could not be reviewed.However, omsc has only shipped devices that passed the inspection.In the literature, there is no description of the device's malfunction.
 
Event or Problem Description
Olympus medical systems corp.(omsc) received the following report from the user.During the procedure, the probe of the subject device was broken without any reason(functional mode: seal&cut mode 1).The user took out a broken tip by grasping it from the patient body.The procedure was terminated with a replacement of the same set of equipment.But the user suspected the durability of the product because of this case.There was no patient injury reported.
 
Additional Manufacturer Narrative
This is a supplemental report to provide additional information.The subject device was returned to olympus¿s local distributor, but not returned to olympus medical systems corp.(omsc) for evaluation.Therefore, the exact cause of the reported event could not be conclusively determined.According to the provided photo, it was confirmed that the probe was broken.The manufacturing record was reviewed and found no irregularities.It is possible to infer the cause from the results of past similar investigations, therefore it was determined that an investigation using equipment with similar structure or similar device is unnecessary.Based on the past similar cases, omsc presumes that the event occurred due to the following occurrence mechanism.Contact with non-insulated area of grasping section.1) the distal end of the tissue pad was worn away because the device was activated in seal & cut mode while grasping nothing (including the case the user kept activating after cutting tissue).2) the probe and the non-insulated area of the grasping section became in contact with each other.3) as certain load was applied to the probe when "seal & cut" was performed or a tissue was grasped with it, a crack began at the scratch.4) the probe broke when added some load.Contact with a surgical instrument.1) during output in seal & cut mode, the probe came in contact with hard tissue, metal or a surgical instrument.Consequently, a scratch was made on the probe.2) the probe received an output load in seal & cut mode or received a load when grasping tissue.As a result, the probe cracked from the scratch.3) the probe broke when added some load.The above device handling has warned in the instruction manual.

Brand Name
THUNDERBEAT OPEN EXTENDED JAW
Common Device Name
ULTRASONIC SURGICAL DEVICE
Manufacturer (Section D)
OLYMPUS MEDICAL SYSTEMS CORP.
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8 507
JA  192-8507
MDR Report Key11639574
Report Number8010047-2021-04747
Device Sequence Number2999472
Product Code GEI
UDI-Device Identifier04953170343308
UDI-Public04953170343308
Combination Product (Y/N)N
Initial Reporter CountryKS
PMA/510(K) Number
K111202
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source foreign,health professional
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 05/26/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberTB-0920OE
Device Lot Number06K
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 03/18/2021
Supplement Date Received by Manufacturer05/14/2021
Initial Report FDA Received Date04/09/2021
Supplement Report FDA Received Date05/25/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1